Nephrotoxicity of Cancer Treatment in Children

Roderick Skinner

Disclosures

Pediatr Health. 2010;4(5):519-538. 

In This Article

Other Cytotoxic Drugs

Methotrexate may cause glomerular or tubular toxicity, although persistent clinically significant damage is uncommon. Initial studies of low-dose intravenous methotrexate revealed glomerular impairment and tubular cell necrosis, while high-dose intravenous methotrexate regimens (>1 g/m2) occasionally caused serious or even fatal systemic toxicity (especially skin, hepatic and marrow) in adults, often associated with concomitant renal failure although the latter was not usually the primary cause of death.[124] High-dose methotrexate administration causes subclinical acute nephrotoxicity in children, with considerable reductions in GFR[125] and rises in urine excretion of RTEs and adenosine deaminase-binding protein[33] in the majority of patients, but there is little information about the frequency of chronic nephrotoxicity. Methotrexate may cause nephrotoxicity by several mechanisms, including changes in glomerular hemodynamics, direct tubular toxicity and precipitation of methotrexate or a metabolite within the distal nephron, causing intrarenal obstruction and ARF. The risk of methotrexate nephrotoxicity may be increased by genetic polymorphisms involved in folate metabolism.[126]

The nitrosoureas may cause chronic irreversible glomerular impairment, which often develops months after completion of treatment and may be due to a toxic electrophilic metabolite.[127] In six children receiving more than 1500 mg/m2 of semustine (methyl-CCNU), end-stage renal failure (ESRF) developed in four and CRF in one, and the authors recommended a dose limit of 1200 mg/m2.[127] Similarly, nephrotoxicity occurs in over 75% of adults receiving more than 1400 mg/m2 of semustine.[128] Typical renal histology findings include glomerulosclerosis, tubular loss and interstitial fibrosis.[129] Nephrotoxicity may follow treatment with other nitrosoureas but this is rarer, occurring in under 10% of patients. Of 89 patients given carmustine (BCNU), four adults suffered from an insidious onset of mild glomerular impairment,[130] while slowly progressive ESRF may follow lomustine (CCNU) treatment.[131] Streptozotocin, a rarely used nitrosourea compound, causes a different spectrum of nephrotoxicity that may present with mild glomerular impairment or ARF, whilst tubular toxicity may range from aminoaciduria and glycosuria to a Fanconi syndrome.[132] Although mild and reversible in most cases, nephrotoxicity may contribute to death.[133] Streptozotocin nephrotoxicity is clearly distinct from that of other nitrosoureas, and may be due to an active methyl metabolite.[133]

Melphalan has been linked with nephrotoxicity, usually when given in high doses prior to hemopoietic stem cell transplantation (HSCT), but interpretation of its precise role in causing renal damage is unclear owing to the concurrent use of other potentially nephrotoxic agents in most reported cases. Two of eight adults developed transient glomerular impairment, which appeared to be reduced in severity by intravenous hydration in subsequent patients.[134] A later report of melphalan and total body irradiation (TBI) described chronic glomerular toxicity in a third of 27 patients. However, high-dose cyclophosphamide and TBI caused similar toxicity, and ciclosporin A may have contributed to renal damage, which was again reduced by hydration.[135] The combination of high-dose melphalan and carboplatin as conditioning for autologous HSCT caused ARF in four children, with incomplete recovery in one out of two survivors.[119] ARF has also been reported after nonmyeloablative 'reduced-intensity' conditioning for second HSCTs with fludarabine and melphalan,[136] and after high-dose single-agent melphalan,[137] implying the possibility of a rare causal association. Although acute renal impairment occurred in 19% of 80 adults undergoing autologous HSCT for primary systemic amyloidosis with high-dose melphalan conditioning, it is likely that pre-existing renal tubular damage in these patients may have contributed to the development of nephrotoxicity.[138]

Some cytotoxic drugs commonly used in children have occasionally been associated with the development of nephrotoxicity. Although direct renal toxicity has not been described, it has been suggested that actinomycin D may sensitize renal tissue to chronic damage from radiation doses that are not normally associated with later nephropathy[139] and, therefore, reduce the degree of compensatory renal hypertrophy in children with Wilms' tumor.[140] Reversible proteinuria has been reported in an adult patient given intravenous and intraperitoneal cyclophosphamide,[141] whilst an acute antidiuretic effect on the distal nephron may promote water reabsorption and lead to inappropriate urinary concentration and potentially fatal dilutional hyponatremia.[142] Nevertheless, cyclophosphamide appears to be remarkably free of the renal toxicity associated with its structural isomer ifosfamide. Acute renal damage, sometimes severe, was reported in over half of 33 adults treated with cytosine arabinoside, but appeared to represent a component of multiorgan toxicity.[143] Acute subclinical proximal tubular toxicity (manifest by increased urinary excretion of N-acetylglucosaminidase) was described in 26 children receiving anthracycline treatment,[144] whilst chronic glomerular damage with gradual recovery has been described after doxorubicin in an elderly man.[145] Acute reversible glomerular impairment was described in 12 of 66 adults given 6-thioguanine, with severe toxicity in four patients given intravenous boluses.[146] Rarely, vincristine may cause acute hyponatremia owing to inappropriate antidiuretic hormone secretion.[147] However, there are no published reports of chronic nephrotoxicity attributed to the use of these drugs in children.

Certain cytotoxic drugs rarely used in children may cause chronic nephrotoxicity. 5-azacytidine has been reported to cause mild glomerular but widespread tubular toxicity presenting with a proximal tubular Fanconi syndrome, which although usually reversible, may have contributed to the death of four out of 22 patients.[148] Both acute and chronic glomerular damage may occur after mithramycin.[149] Mitomycin C causes two clinically distinct patterns of severe nephrotoxicity.[150] Acute, progressive glomerular impairment with hypertension, proteinuria, hematuria and microangiopathic hemolytic anemia (cancer-associated HUS) occurs within a few months of mitomycin C exposure in up to 10% of patients, and is rapidly fatal in over 50%,[151] whilst slow progressive damage without microangiopathic hemolysis also often leads to ESRF and death.[150] Histology shows vascular damage in both types. HUS usually occurs only after repeated courses of mitomycin C, and may be delayed in onset.[150] Rarely, HUS may also follow treatment with other cytotoxic drugs, including cisplatin[90] and gemcitabine.[152] Post-HSCT immunosuppression with ciclosporin A or tacrolimus may lead to thrombotic microangiopathy, including renal impairment.[153]

Other agents that may be associated with the impairment of glomerular function and occasionally ARF include interferon,[154] IL-2 (owing to hypovolemia and prerenal failure resulting from capillary leak)[155] and pentostatin.[156] Although such glomerular toxicity is usually transient, recovery may be incomplete in a minority of patients. Severe hypomagnesemia due to distal convoluted tubular magnesium leakage is a predictable effect of EGF receptor blockers, occurring in 10–15 and 3% of patients treated with cetuximab[157] or panitumumab,[158] respectively, since EGF activates the magnesium channel involved in reabsorption. Proteinuria may also occur in 20–60 and 15–20%, respectively, of adults treated with bevacizumab[159] or interferon,[154] and is occasionally severe enough to cause a nephrotic syndrome.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....